Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 70, NWS Blacksburg, VA

August 5, 2010Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2010, 1:55 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2010, 1:55 PM EDT (17:55 UTC)
Expired
Aug 5, 2010, 8:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:00 PM EDTFLASH FLOOD1 Nne Darby, NCPORTIONS OF WAGON RIDGE ROAD AND HOMESTEAD ROAD UNDER MORE THAN 6 INCHES OF RAPIDLY FLOWING WATER FROM TRIBUTARY OF ELK CREEK BEING OUT OF ITS BANKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 185 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2373 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WGUS51 KRNK 051755
FFWRNK
NCC189-193-060000-
/O.NEW.KRNK.FF.W.0070.100805T1755Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 800 PM EDT.

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DARBY AND 
MAPLE SPRINGS...ESPECIALLY ALONG ELK CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3604 8140 3605 8140 3606 8143 3608 8145
      3609 8151 3611 8155 3619 8151 3618 8124
      3600 8132

$$

SK
4 follow-up statements
825 
WGUS71 KRNK 051917
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU AUG 5 2010

NCC189-193-060000-
/O.CON.KRNK.FF.W.0070.000000T0000Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
317 PM EDT THU AUG 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL HAD MOVED OUT OF THE AREA...HOWEVER RUNOFF 
FROM THE PREVIOUS RAIN MAY CONTINUE TO PRODUCE FLASH FLOODING IN THE 
AREA. OTHER BRIEF HEAVY SHOWERS MAY STILL MOVE OVER THE AREA LATE 
THIS AFTERNOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO 
RESERVOIR...DARBY AND MAPLE SPRINGS...INCLUDING ELK CREEK AND LEWIS 
FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3604 8140 3605 8140 3606 8143 3608 8145
      3609 8151 3611 8155 3619 8151 3618 8124
      3600 8132

$$

SK
360 
WGUS71 KRNK 052025
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU AUG 5 2010

NCC189-193-060000-
/O.CON.KRNK.FF.W.0070.000000T0000Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
425 PM EDT THU AUG 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...DARBY AND MAPLE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3604 8140 3605 8140 3606 8143 3608 8145
      3609 8151 3611 8155 3619 8151 3618 8124
      3600 8132

$$

RCS
996 
WGUS71 KRNK 052128
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU AUG 5 2010

NCC189-193-060000-
/O.CON.KRNK.FF.W.0070.000000T0000Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
528 PM EDT THU AUG 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ANOTHER THUNDERSTORM PRODUCING FLASH FLOODING COMING INTO 
THE WARNED AREA BETWEEN 6 PM AND 7 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...DARBY AND MAPLE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3604 8140 3605 8140 3606 8143 3608 8145
      3609 8151 3611 8155 3619 8151 3618 8124
      3600 8132

$$

RCS
149 
WGUS71 KRNK 052351
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT THU AUG 5 2010

NCC189-193-060001-
/O.EXP.KRNK.FF.W.0070.000000T0000Z-100806T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-WILKES NC-
751 PM EDT THU AUG 5 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM EDT FOR SOUTHWESTERN
WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

CREEKS AND STREAMS WERE RECEDING AND NO ROAD CLOSURES ARE BEING 
REPORTED...THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3604 8140 3605 8140 3606 8143 3608 8145
      3609 8151 3611 8155 3619 8151 3618 8124
      3600 8132

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:18 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 10:18 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT THU AUG 5 2010

.SYNOPSIS...
A COLD FRONT APPROACHES THE REGION FROM THE NORTH TODAY AND STALLS
NEAR THE VIRGINIA/NORTH CAROLINA BORDER FRIDAY MORNING. THIS FRONT
WILL FINALLY GET SCOOTED SOUTH BY FRIDAY NIGHT AS HIGH PRESSURE
PUSHES IN FROM THE GREAT LAKES. A WEDGE OF HIGH PRESSURE WILL
SETTLE ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
LARGEST THETA E GRADIENT OVER KENTUCKY...WITH A FEW SHWS/STORMS
ALREADY FORMING THERE. THIS AIRMASS WILL SPREAD EAST AHEAD OF THE
COLD FRONT INTO THE BLF/JFZ/GEV CORRIDOR FIRST THIS AFTERNOON.
LOCAL MODEL RUNS IN GOOD AGREEMENT WITH PLACING FIRST OUTBREAK OF
STORMS IN THAT REGION...THEN SPREADING EAST...BEFORE STORMS BECOME
MORE NUMEROUS LATE THIS AFTERNOON. HIGHEST POPS FOCUSED ACROSS THE
SOUTHERN HALF OF THE CWA. BEST REGION FOR SVR THIS AFTERNOON WILL
BE EXTREME SW VA/SE WEST VA/NW NC BUT STRONG STORMS POSSIBLE
REGIONWIDE. NUMEROUS OUTFLOWS ALREADY EVIDENT ON VIS SATELLITE
ACROSS CENTRAL AND WESTERN KENTUCKY...THESE WILL BE THE CATALYST
FOR DEVELOPMENT. SPC HAS ALREADY HIGHLIGHTED THESE PARTS FOR A
POSSIBLE WATCH DESPITE THE ABSENCE OF LARGE SCALE FORCING. ADD
MORE STRONGER WORDING TO WX GRIDS FOR THESE PARTS. FLASH FLOOD
WATCH CONTINUES WITH TRAINING/BACKBUILDING A THREAT THIS
PM...ESPECIALLY ACROSS TAZEWELL COUNTY...WHERE HVY RAIN FELL WITH
LAST NIGHTS MCS. CLOUD FREE SKY OUT EAST WILL PRODUCE HEAT INDICES
RATHER CLOSE TO ADVISORY LEVELS...WITH MAX T POSSIBLY RUNNING A
LITTLE WARMER THAN EARLIER FORECAST. WILL JUST CONTINUE HWO
MENTION ATTM.

PREV DISC...

FORECAST AREA TODAY WILL AGAIN BE IN A FAVORABLE ENVIRONMENT FOR
SCT-NUMEROUS SHRA/TSRA. FOLLOWING A WEAKENING COMPLEX ACROSS CENTRAL
WV THIS MORNING WILL BRUSH THE NRN CWA. ANOTHER AREA OF CONVECTION
RESIDES ACROSS SE KY AND IS PUSHING EAST ALONG A THETA-E/INSTABILITY
GRADIENT. THE AIRMASS IS LEAST UNSTABLE ACROSS OUR WRN CWA
ATTM...BUT REMAINS SO MOIST THAT SHOWERS SHOULD HOLD TOGETHER AND
MAKE IT INTO THE SW VA AREA TOWARD 12Z.

SPC HAS US OUTLOOKED...AND GIVEN THE HIGH INSTABILITY SHOWN BY THE
MODELS THIS AFTERNOON...ITS NO SURPRISE. BEST DYNAMICS WILL STAY
MAINLY NORTH OF US WHERE BULK SHEAR IS 35 KNOTS OR MORE...BUT WITH
THE TROUGH ACROSS JAMES BAY AMPIFYING SOME...THE HIGHER WIND SPEEDS
COULD START TO SAG SOUTH. MAIN THREAT THEREFORE FROM THUNDERSTORMS
WILL BE DAMAGING WINDS...OR WET MICROBURSTS GIVEN THE HIGH PWATS.

ALSO LOOKING AT THE POTENTIAL FOR FLASH FLOODING AS 1 HR GUIDANCE
OVER THE FAR WEST IS BETWEEN 1 TO 1.5 INCHES. ANY TRAINING OF STORMS
COMBINED WITH PWATS OF 1.5 TO 2 INCHES COULD POSE A PROBLEM. SOME
AREAS SUCH AS WRN TAZEWELL AND SMYTH HAVE HAD OVER 1.5 TO 2 INCHES
OF RAIN SINCE EARLY WED MORNING. THEREFORE...WILL HOIST A FLASH
FLOOD WATCH UNTIL 9 PM FOR THE WRN CWA FROM SMYTH COUNTY NWD TO BATH
COUNTY VA.

AS THE DAY PROGRESSES SHOULD SEE COVERAGE OF STORMS INCREASE. HAVE
UPPED POPS TO LIKELY OVER THE WRN CWA AND PORTIONS OF THE SE ALONG
THE HIGHER INSTABILITY GRADIENT...WITH HIGH CHANCE POPS ELSEWHERE.

THE COLD FRONT WILL BE MAINLY NORTH THRU THE DAY AND USUALLY WILL
SEE SOME COMPRESSIONAL WARMING ON WEST FLOW WITH THIS. THE LIMITING
FACTOR TODAY WILL BE CLOUD COVER FROM CONVECTION AND CONVECTION
SPILLOVER. DEWPOINTS WILL STAY GENERALLY IN THE MID TO UPPER 60S
WEST AND UPPER 60S TO AROUND 70 EAST TODAY. AM INCLINED TO GO WITH A
COOLER MET GUIDANCE...AND COMBINED WITH THE DEWPOINTS IS YIELDING
HEAT INDICES AROUND 101 OR 102 AT WORST. WILL KEEP MENTION OF THIS
IN THE HWO FOR OUR FAR ERN COUNTIES.

TONIGHT...THE SFC FRONT WILL MAKE IT AS FAR SOUTH AS SRN VA. ONGOING
CONVECTION THIS EVENING WILL START TO DIMINISH IN THE NORTH WITH
SOME CLEARING POSSIBLE TOWARD DAYBREAK WHILE THE SRN CWA KEEPS A
CHANCE OF SHRA/TSRA AROUND...ALTHOUGH APPEARS BETTER LIFT WILL BE
FROM THE TN VALLEY INTO NC/SC. LOWS WILL BE ABOUT 1-3 DEGREES COOLER
OVER THE NORTHERN CWA AS THE 8H FRONT LAGS BACK ACROSS THE OHIO
VALLEY INTO NRN VA.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...
THE COLD FRONT WILL STALL ALONG THE VIRGINIA-NORTH CAROLINA BORDER
ON FRIDAY. THIS WILL KEEP THE DEEP MOISTURE AND THE CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE SOUTHERN HALF OF THE COUNTY WARNING
AREA. SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA WILL STILL GET
INTO THE LOWER 90S FOR HIGHS AS LONG AS THERE ARE SOME BREAKS IN THE
CLOUDS DURING THE MORNING.

FRIDAY NIGHT THE COLD FRONT GETS PUSHED SOUTH OF THE FORECAST AREA.
SURFACE DEW POINTS WILL DROP INTO THE 50S AND 60S AS DRIER AIR MOVES
IN FROM THE NORTH AND NORTHEAST. BY SATURDAY MORNING...850 MB
TEMPERATURES WILL BE +14 TO +16. HAVE LOWERED MINIMUM TEMPERATURES A
FEW DEGREES IN MOST LOCATIONS. ANY PRECIPITATION WILL BE OUT OF THE
SOUTHEAST FORECAST AREA BY SATURDAY MORNING. ENOUGH SUN ON SATURDAY
FOR HIGHS IN THE 80S ACROSS THE COUNTY WARNING AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
POSSIBLE WEDGE AND EASTERLY FLOW LOOK STRONGEST ON SUNDAY...AND
THERE IS A LARGE BUST POTENTIAL FOR THIS WEEKENDS TEMPERATURE
FORECAST. MOIST LLVLS AND UPSLOPE FLOW ARE WORTHY OF AT LEAST CHC
POPS ACROSS EXTREME SW VA AND NW NC UP AGAINST THE BLUE RIDGE. FOR
NOW...PLAYED TEMPERATURES IN THE MIDDLE OF THE HIGHEST/LOWEST
MEMBERS OF THE ENSEMBLE GUIDANCE. UPPER HIGH OVER THE CENTRAL
CONUS IS ABLE TO SPREAD EAST AGAIN BY NEXT WEEK AS THE EASTERLY
COMPONENT IS ERASED...ALLOWING FOR ANOTHER WARMUP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS AT THE END OF THE
LONG TERM. ATTM...ONLY SLT CHC TO CHC POPS WITH UPSLOPE FLOW THIS
WEEKEND...AND THEN PULSE THUNDERSTORMS AHEAD OF THE NEXT COLD
FRONT...WHICH WAS DELAYED PER THE TIMING OF THE ECMWF AS OPPOSED
TO THE OP GFS.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHOWERS HAVE FADED THIS MORNING...BUT EXPECT STORMS TO FIRE UP
AGAIN TOWARD NOON IN THE MTNS AND HEAD INTO THE PIEDMONT THIS
AFTERNOON. MAINTAINED SIMILAR TIMING FROM PREVIOUS TAF
ISSUANCE...AND CONFIDENCE IS HIGH THAT ALL TERMINALS WILL SEE
SHOWERS AND THUNDERSTORMS IN THE VICINITY. WITH THESE STORMS WILL
COME THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINS WITH SUB VFR CIGS/VSBYS.

MOST MODELS ARE KEEPING THE AREAL COVERAGE MORE CONFINED TO THE
MTNS FROM BLF-LWB THRU EARLY EVENING.

TONIGHT...COLD FRONT STARTS TO SINK SOUTH AND CONVECTION SHOULD
SHIFT TOWARD THE VA/NC BORDER AND WILL LEAVE OUT OF THE TAFS AFTER 00Z/06.

WITH CLEARING POSSIBLE IN THE NORTH LATE TONIGHT THINK FOG WILL
FORM ESPECIALLY AT LWB WHERE LIFR OR LOWER IS POSSIBLE.

CONVECTION WILL BE POSSIBLE ALONG AND SOUTH OF THE VA/NC BORDER
AGAIN FRIDAY WITH POSSIBLE IMPACTS AT KDAN.

DRIER CONDITIONS ARE POSSIBLE THIS WEEKEND INTO MONDAY WITH
OVERNIGHT FOG. A WEDGE OF HIGH PRESSURE MAY BRING SOME LOWER
CLOUDS INTO THE AREA SUNDAY...SUB-VFR POSSIBLE.

&&

.EQUIPMENT...
FAA TECHNICIANS ARE STILL WORKING ON THE ISSUE WITH THE LYH ASOS
OBSERVATIONS BEING TRANSMITTED.

ALSO...THE LYH NOAA WEATHER RADIO TRANSMITTER IS DOWN AND VERIZON
IS GOING TO BE WORKING ON THE PHONE LINES TO TRY AND RESTORE
SERVICE BY LATER THIS MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009-
     010-020.
NC...NONE.
WV...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM/WP
SHORT TERM...AMS
LONG TERM...KM
AVIATION...KK/WP
EQUIPMENT...
Hazardous weather outlook, Aug 5, 1:43 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT THU AUG 5 2010

VAZ007-009-010-020-WVZ042>045-061745-
TAZEWELL-SMYTH-BLAND-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
143 PM EDT THU AUG 5 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>004-018>020-VAZ011>019-022>024-032>035-043-061745-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
143 PM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY
THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS. IN ADDITION...ISOLATED AREAS COULD SEE TORRENTIAL RAINS
THAT COULD CAUSE SOME LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-061745-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
143 PM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS. IN ADDITION...TORRENTIAL DOWNPOURS COULD CAUSE SOME LOW
LYING FLOODING.

ALSO...HIGH TEMPERATURES TODAY IN THE MID TO UPPER 90S COMBINED
WITH THE HUMIDITY WILL PUSH HEAT INDICES TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 5, 8:59 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     4 W CHARLOTTE COURT HOU 37.05N 78.71W
08/04/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREE REPORTED DOWN ON FEARSTOWN ROAD.

0950 PM     TSTM WND DMG     1 N CHARLOTTE COURT HOU 37.07N 78.63W
08/04/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREE REPORTED DOWN ON HIGHWAY 47.

1000 PM     TSTM WND DMG     5 SSW CHARLOTTE COURT H 36.98N 78.67W
08/04/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREE REPORTED DOWN ON MOSSING FORD ROAD.

&&

CHENARD
Local storm report, Aug 5, 10:11 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     10 NNE MOUNTAIN GROVE   38.23N 79.82W
08/04/2010                   BATH               VA   PARK/FOREST SRVC

            SEVERAL TREES DOWN ON THE SIDE OF A SLOPE ALONG THE SHORE
            OF THE UPPER RESERVOIR.

&&

SK
Local storm report, Aug 5, 12:00 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     5 NNW LYNCHBURG CITY    37.49N 79.18W
08/04/2010                   AMHERST            VA   EMERGENCY MNGR

            TREE BLOWN ON TO A HOUSE AT THE INTERSECTION OF ELON ROAD
            AND HORSESHOE BEN ROAD.

&&

CHENARD
Local storm report, Aug 5, 12:06 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     6 E WINGINA             37.62N 78.61W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            TREE DOWN ON POWER LINE ON PATTIE ROAD

0851 PM     TSTM WND DMG     5 NW BUCKINGHAM         37.61N 78.61W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            TREE DOWN ON PATTIE ROAD

0851 PM     TSTM WND DMG     5 NW BUCKINGHAM         37.60N 78.60W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            TWO TREES DOWN ON ROUTE 601

0900 PM     LIGHTNING        2 WSW TOGA              37.49N 78.66W
08/04/2010                   BUCKINGHAM         VA   EMERGENCY MNGR

            LIGHTNING CAUSED DAMAGE TO A TREE WHICH THEN FELL ON A
            HOUSE ALONG UNION CHURCH ROAD.

0905 PM     TSTM WND DMG     4 WNW BUCKINGHAM        37.57N 78.63W
08/04/2010                   BUCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ACROSS SOUTH JAMES RIVER HIGHWAY

0915 PM     TSTM WND DMG     3 SSW SHEPPARDS         37.34N 78.52W
08/04/2010                   BUCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ON DEER RUN ROAD

0919 PM     TSTM WND DMG     4 NE SHEPPARDS          37.43N 78.44W
08/04/2010                   BUCKINGHAM         VA   COUNTY OFFICIAL

            TREE DOWN ON EVANS MILL ROAD. THIS CAUSED TWO
            ACCIDENTS...ONE OF WHICH RESULTED IN AN INJURY.

&&

SK
Special weather statement, Aug 5, 1:42 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT THU AUG 5 2010

VAZ007-009-051815-
SMYTH VA-TAZEWELL VA-
142 PM EDT THU AUG 5 2010

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RICHLANDS...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BANDY AROUND 150 PM...CLIFFIELD AROUND 200 PM
AND ASBERRYS AROUND 215 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3715 8190 3722 8176 3723 8169 3721 8167
      3721 8154 3726 8149 3730 8136 3706 8139
      3704 8146 3698 8140 3693 8140 3695 8179
      3697 8178 3700 8179 3710 8189

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:11 PM EDTSpecial Weather StatementRNKCaswell64 min
Aug 5, 3:51 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Watauga, Wilkes16 hr
Aug 5, 12:14 PM EDTHeat AdvisoryRNKCaswell, Rockingham5 hr
Aug 5, 1:31 PM EDTSevere Thunderstorm WarningRNKWilkes59 min
Aug 5, 2:09 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes66 min
Aug 5, 2:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes54 min
Aug 5, 2:26 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin37 min
Aug 5, 2:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry41 min
Aug 5, 2:58 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe62 min
Aug 5, 3:49 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes56 min
Aug 5, 4:28 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Aug 5, 4:30 PM EDTFlash Flood WarningRNKWatauga5 hr
Aug 5, 4:55 PM EDTSevere Thunderstorm WarningRNKCaswell50 min
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes80 min
Aug 5, 5:30 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes41 min
Aug 5, 5:55 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes5 hr
Aug 5, 6:01 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham59 min
Aug 5, 6:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin44 min

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.